I thought those words were only used for hard drug users, not for someone trying to get off a prescription drug. Turns out, anyone tapering off meds goes through different types of dope sickness.
Dope sick is the catch-all term for withdrawal. Common symptoms when it’s bad can include (but not limited to):
- Cold/Flu-like symptoms
- Digestive issues (nausea, vomiting, diarrhea, constipation, cramping/bloat etc.)
- Appetite issues (loss/gain)
- Hot/cold flashes
- Aches and pains
- Hyperarousal (sensitivity to all five senses)
- Depersonalization (zoning out, losing time, feeling like you’re not fully there)
- Paranoia/intrusive thought
- Suicidal ideation
- Craving for the substance/other substances
How long it lasts depends on how fast you came off the drug you were dependent.
My dope sickness seems to be mostly gastro, and effects my muscular system that’s already struggling with chronic pain issues. When it’s really bad, I get mild level cognitive impairment (it’s hard for me to make sentences, I forget what I was just doing in the middle of an activity etc) and my body is in so much pain, I’m gray. I have to be within 6-feet of a bathroom at all times, and have to modify my daily schedule. Every morning is an evaluation of how much I can do.
Dope sickness has taught me two important lessons: don’t go to the hospital (unless my life is in danger), and don’t even think of signing up for detox. Every other website you’ll search will promote these options to get me through these (most times) debilitating symptoms, and get me off this drug faster.
As my fellow gamers would say: the cake is a lie.
The hospital (ER) will give you more benzo to calm you down, setting your progress back to whatever level of mg dose they gave you (making the wean process that much slower). Even worse, they’ll hold you until you get through your symptoms. You’re in store for the cold-turkey method. If you think withdrawal is bad now, PAWS is a whole other story (post-acute-withdrawal syndrome). Detox is the same. I’ll be talking about PAWS at another time.
The wean process for benzos takes a long one. In my case, I can only tolerate a drop of roughly 0.04~0.06mg a week drop. Even with that little change, I experience symptoms on a daily basis.
Well, what does one do when things are pretty bad?
Do get out of bed. Open those curtains, have a light breakfast. Eat lightly through the day. Try the BRAT method: bananas, rice, apples/applesauce (unsweetened) & dry toast. That helps out with diarrhea, and upset stomach. Sip on water all day.
Don’t have any caffeinated beverages until the tummy settles. Word of caution: caffeine is an addiction in itself. If your mood is really off, make a cup of coffee/tea and sip until you feel a bit back to normal. Too much will aggravate your stomach, and cause anxiety symptoms.
Do get at least 30-minutes of physical activity. It helps clear the head, and gets out any excess anxiousness.
Don’t take any extra of the med you’re weaning off. Symptoms will peak (on average) in three days. Stay at the level you’re at, and once you’ve leveled off, stay at that dose. If you find the withdrawal symptoms too much, give your body time to adjust by staying at that dose.
Do find techniques and methods that work for you to keep you grounded. This can be hobbies, mindfulness, or even going back to bed. If you do go back to bed, be sure to try to get up every hour & try another activity. Staying in bed and sleeping all day may ruin your natural sleep schedule.
Don’t take other drugs – OTC/Rx/street – unless absolutely necessary. Your nervous system is getting back to it’s original state: adding any drugs that interfere with this process defeats the purpose. You’re replacing one addiction with another.
Do remember this will pass. All states are temporary.
When in doubt, treat this like a cold or flu. The body needs a bit of extra care while it gets back to normal. Check in with yourself throughout the day, and don’t be hard on yourself if you need to call it a day.